Tuberculosis Treatment


Tuberculosis is a lousy disease.

TB saps away energy - and breath. Some have permanently scarred lungs; their lungs never healing the holes. Some have infections in their spine; others TB in their abdomen or even around their brain. Some become weak, losing weight and interest in everything.

Around 9 million become sick with active TB each year, including over 10,000 in the US.

The good thing is: there is treatment and the treatment is straightforward.

Most who have Tuberculosis take 4 medications for 2 months and then 2 of these medications for 4 months. These pills may be co-formulated so that all 4 medications are in the same pill. The number of pills dispensed is based on weight. Someone who is very thin may only take 2 pills; someone who is heavier may take 4 pills.

The 4 medications are:

These are often referred collectively as RIPE or RHEZ or PIRE (where H stands for INH (Isoniazid) and Z stands for Pyrazinamide). 

The last 4 months of treatment usually involve only Isoniazid and Rifampin.

A B6 vitamin is usually taken with the regimen to avoid side effects.

These drugs are often given with direct supervision. DOTS (Directly Observed Therapy Short Course) has been used around the world to ensure that doses are not missed, as a community health worker will observe them being taken.

It is very important that all of these medications are taken together every day.

Not taking all of your meds can lead to drug resistant TB, which is much harder to treat. This can be the result of skipping all your pills - or just some of your pills.

These drugs were developed all since 1940. The first specific TB drug was discovered in 1943 (streptomycin). INH was developed in 1952.

Rifampin wasn't introduced until the 1970s. There were no new drugs however for decades. The recent approval by the US FDA of a new drug for TB was the first in 40 years.

All medications can cause side effects.

Allergic reactions can occur from taking TB medications - just like any medications. Difficulty breathing, a sensation of throat closing, swelling of lips, tongue, or face should prompt immediate medical attention. Rashes, such as hives, should also prompt medical attention.

TB meds in particular can cause liver problems. Pyrazinamide can be the most problematic for the liver. However, all 4 drugs are associated with liver problems; most commonly INH and rifampin are associated with liver problems.

A patient should seek medical attention for liver symptoms like yellowing of the skin, eyes, or under the tongue. Liver disease can also present with fatigue, dark urine, light stools, loss of appetite, stomach pain, abdominal swelling, easy bruising, and/or confusion, among other symptoms.

If liver disease is suspected, medications often need to be stopped. Medications can often be restarted carefully, often one by one, in many cases.

Some side effects are unique

Below are some, but not all, of the effects these drugs can cause.

Rifampin can cause body fluids to be orange colored - such as urine, breast milk, tears, and sweat. It can even stain some contact lenses. It can also cause a particular type of itchiness cause cholestatic pruritis, caused by a build up of bile.

INH can cause numbness and tingling in hands and feet. It is usually given with a B6 vitamin since the risk of nerve damage is increased with B6-deficiency. It can cause seizures, particularly if  overdosed.  Some may have other neurologic effects - headaches, lack of concentration, memory difficulties, and depression and even psychosis. Some people metabolize INH at different rates than others, which can affect toxicity and efficacy.

Pyrazinamide is most notable for causing liver problems. It can also cause joint pains and can even lead to attacks of gout.

Ethambutol can cause vision changes, including blurring (even optic neuritis), but also red-green color blindness. It can also cause tingling in hands and feet and joint pains.

Not all regimens are the same

Some patients may end up needing different medications. Others may need to take the same medications for longer. Patients are followed with sputa tests to see if their sputa have cleared Tuberculosis. If the sputa remain positive, the patient may need medications for longer or may need different medications.

Some may have drug resistant Tuberculosis. This may require very different medications for treatment. Others may develop or be found to have resistant TB while being treated. A new regimen may be required.

Others may have difficulty absorbing some medications. Other medications may interact with different drugs taken. TB medications often affect liver enzymes, especially P450, which break down a number of drugs. Even birth control drugs can be affected and this should be discussed with a doctor. 

Other medications

Other medical problems often predispose individuals to TB. It is important that these illnesses or risk factors are addressed as well. Those who have HIV usually require HIV medications. Others need to ensure their sugars are controlled, as diabetes can be a risk factor for TB.

Continue Reading